Hail, Ward
- When
- May 22, 12:35 PM CST to 12:45 PM CST
- Where
- Ward County, 0.92 mi W of Minot
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.230, -101.300
Nickel to quarter size hail fell across the city of Minot.
An early afternoon thunderstorm brought large hail and very heavy rain to portions of central Ward County in north central North Dakota Saturday, May 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An early afternoon thunderstorm brought large hail and very heavy rain to portions of central Ward County in north central North Dakota Saturday, May 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 22, 4:11 AM CST, 8 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 511 AM CDT SAT MAY 22 2010 .SHORT TERM...TODAY THROUGH MONDAY NIGHT... FORECAST HIGHLIGHTS/CHALLENGES IN THE SHORT TERM PERIOD WILL ONCE AGAIN CENTER ON PRECIPITATION CHANCES AND THE PROBABILITY FOR THUNDERSTORMS TODAY/TONIGHT...SUNDAY NIGHT...AND MONDAY/MONDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER TODAY/TONIGHT AND AGAIN FOR MONDAY WILL BE THE PRIMARY FOCUS. AS CAN BE EXPECTED WITH CONVECTIVE CHANCES THIS TIME OF YEAR...FORECAST MODELS ARE DIFFERING ON THE FINER/MORE IMPORTANT DETAILS REGARDING FRONTAL POSITIONS...STRENGTH OF THE EML...AND TIMING OF MID/UPPER LEVEL SUPPORT. THROUGH SUNDAY DAYTIME WILL LEAN TOWARDS A GENERAL BLEND. AFTERWARDS LEANED MORE ON A BLEND OF THE GFS AND ECMWF. CURRENTLY...OUR FLOW ALOFT HAS BECOME MUCH MORE DEFINED FROM THE SOUTHWEST THIS MORNING AS THE UPPER LOW OVER THE PACIFIC NORTHWEST SHIFTS EASTWARD. AHEAD OF THIS SYSTEM...STRONG S'WV IMPULSES CONTINUE TO EJECT NORTHEAST THROUGH THE LOCAL REGION ALONG WITH AN AREA OF SURFACE LOW PRESSURE LIFTING NORTH FROM THE CENTRAL ROCKIES TOWARDS THE DAKOTAS. IN THE SFC LOW'S WARM SECTOR...A STRONG LOW LEVEL JET OF 40-60KTS IS CURRENTLY LIFTING NORTH ACROSS CENTRAL SD TOWARDS AND INTO SOUTH CENTRAL ND...TRANSPORTING SFC MOISTURE ACROSS MUCH OF THE STATE AND ADVECTING MID LEVEL INSTABILITY INTO MY SOUTHWEST AND SOUTH CENTRAL COUNTIES. ALREADY WE HAVE HAD STEADY TO MODERATE RAIN SHOWERS AND SCT THUNDERSTORMS ACROSS MUCH OF SOUTHERN ND THE PAST SEVERAL HOURS THANKS TO ONE OF THESE MID LEVEL SHORT WAVES COINCIDING WITH DECENT ISENTROPIC LIFT IN THE NORTHEAST SECTOR OF THE SFC LOW. HEAVIER SHOWERS AND STRONGER THUNDERSTORMS ARE CURRENTLY ONGOING ACROSS SOUTH DAKOTA CLOSE TO THE NOSE OF THE LLJ CORE. SHORT TERM GUIDANCE INDICATES THE LLJ WILL CONTINUE TO DEVELOP NORTHWARD INTO CENTRAL ND OVER THE NEXT SEVERAL HOURS...AND WILL CONTINUE TO TRANSPORT MUCAPES NEAR 500 J/KG MAINLY SOUTH OF I94. ADDITIONAL SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN WYOMING AND SOUTHERN MT IN THE EXIT REGION OF A STRONG UPPER LEVEL JET ROTATING AROUND THE BASE OF THE UPPER LOW. THIS FORCING WILL CONTINUE TO PUSH NORTH AND EAST INTO THE NORTHERN PLAINS THE NEXT FEW HOURS. THE COMBINATION OF THE LLJ...INSTABILITY...AND UPPER LEVEL DIVERGENCE SHOULD CONTRIBUTE TO FURTHER SHOWER AND THUNDERSTORMS DEVELOPMENT ACROSS WEST AND CENTRAL ND THROUGHOUT THIS MORNING. A FEW STRONGER STORMS ARE NOT OUT OF THE QUESTION GIVEN THE MID LEVEL INSTABILITY AND FORCING ALOFT. HOWEVER THE BEST DYNAMICS APPEAR TO REMAIN SOUTH. PRECIPITATION WILL PUSH NORTH WITH THE SFC LOW AND MAY EXIT THE FORECAST AREA INTO CANADA BY LATE MORNING OR EARLY AFTERNOON. AFTER THIS FIRST WAVE OF PRECIPITATION EXITS TO THE NORTH...SHOWERS AND THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE...ARE EXPECTED TO REDEVELOP SOMETIME EITHER LATER THIS AFTERNOON OR THIS EVENING IN PROXIMITY TO A TRAILING SFC TROUGH STRETCHING SOUTH OF THIS MORNINGS SFC LOW. MUCH UNCERTAINTY IN REGARDS TO WHEN CONVECTION WILL REDEVELOP...WHERE THIS WILL OCCUR...AND WHERE THE BEST SEVERE POTENTIAL WILL BE. SPC CONTINUES TO PAINT THE SLIGHT RISK ACROSS THE CENTRAL AND EASTERN DAKOTAS. HOWEVER...WE REMAIN CAPPED THROUGH MUCH OF THE DAY AND POSSIBLY INTO THIS EVENING WHEN LOOKING AT THE GFS AND NAM BUFFER SOUNDINGS. WHETHER WE ERODE THE CAP OR NOT ALONG AND AHEAD OF THE FRONT LATER IN THE AFTERNOON WILL DEPEND ON HOW MUCH WE ARE ABLE TO WARM AS THE BEST HEIGHT FALLS DO NOT ARRIVE TILL THE EVENING WHEN A MID LEVEL IMPULSE APPROACHES. THIS COULD LIMIT THE SEVERE THUNDERSTORM POTENTIAL AS THE SFC BOUNDARY AND BEST INSTABILITY WILL CONTINUE TO PUSH EAST AND MOST LIKELY OUT OF THE FORECAST AREA BY MID TO LATE EVENING...POSSIBLY BEFORE THIS IMPULSE CAN INITIATE STRONG CONVECTION ACROSS THE CWA. THE 06Z NAM HAS NOW TRENDED FURTHER EAST TOWARDS THE GFS AND ECMWF IN THE PLACEMENT OF THE SFC BOUNDARY AND BEST CAPE...NEAR TO SLIGHTLY EAST OF THE HIGHWAY 83 CORRIDOR BY 00Z...THEN ACROSS EASTERN ND 03-06Z. WILL LIKELY SEE SOME POST FRONTAL THUNDERSTORMS...MOST LIKELY NOT SEVERE. IT SEEMS WHEN LOOKING AT ALL GUIDANCE THAT MY SOUTHEAST HAS THE BEST CHANCES FOR STRONGER STORMS WHERE THE BEST LOW LEVEL CONVERGENCE...HIGHER SFC TDS...AND POTENTIAL HEIGHT FALLS WILL BE COLLOCATED. STABLE CONDITIONS ON SUNDAY AS A DRY WESTERLY FLOW DEVELOPS BEHIND TONIGHT'S STORM SYSTEM. OUR NEXT CHANCES FOR PRECIPITATION ARRIVES SUNDAY NIGHT INTO MONDAY AS ANOTHER BARRAGE OF SHORT WAVES EJECT NORTH-NORTHEAST ACROSS THE DAKOTAS ALONG WITH ANOTHER SFC LOW. .LONG TERM...TUESDAY THROUGH SATURDAY... MODELS CONTINUE TO BE IN VERY GOOD AGREEMENT FOR THE LONG TERM FORECAST. WEST COAST TROUGHING AND EAST COAST RIDGING WILL RESULT IN SWIFT AND DEEP SOUTHWESTERLY FLOW OVER THE NORTHERN PLAINS FOR THE FIRST HALF OF THE LONG TERM. WARMING AND DRYING LOOK TO COMMENCE THEREAFTER. FOR TUESDAY...AN EXITING SFC/UPPER LOW OVER NORTHEASTERN MONTANA WILL RESULT IN A SLIGHT CHC FOR SHOWERS IN FAR NORTHWESTERN NORTH DAKOTA. OTHERWISE SHORTWAVE RIDGING TUESDAY SHOULD RESULT IN DRY CONDITIONS ELSEWHERE. HEIGHTS BEGIN TO RISE WEDNESDAY THROUGH SATURDAY. THIS IS IN RESPONSE TO AN UPPER LEVEL HIGH PRESSURE WHICH IS INITIALLY OVER THE GREAT LAKES...SPRAWLS WEST AND STRENGTHENS WITH TIME AS IT DEVELOPS ACROSS THE CENTRAL/NORTHERN HIGH PLAINS. H5 HEIGHTS OVER NORTH DAKOTA BY FRI/SAT PER ECMWF WILL RANGE AROUND 588DM WITH H85 TEMPS BETWEEN +20C TO +24C BETWEEN WESTERN AND CENTRAL NORTH DAKOTA. THE RESULT WILL BE AFTERNOON HIGH TEMPERATURES WARMING INTO THE 80S FRI/SAT. DURING THIS TIME A PACIFIC LOW MOVES INTO CALIFORNIA AND CARVES OUT A TROUGH ACROSS THE INTERMOUNTAIN WEST. THIS SUPPORTS A SURFACE LOW/LEE SIDE TROUGH ALONG THE FRONT RANGE OF WYOMING AND MONTANA. WARM/MOIST AIR ADVECTION DUE TO SOUTHERLY LOW-LEVEL FLOW COULD PRODUCE A SLIGHT CHANCE OF PRECIPITATION WED/THU BEFORE THE RIDGE CAPS THE THREAT WITH GREATER STABILITY ALOFT FRI/SAT. && .AVIATION... ANOTHER WAVE OF SHOWERS IS EXPECTED TO MOVE INTO WESTERN AND CENTRAL NORTH DAKOTA THIS MORNING BEFORE LIFTING TO THE NORTH BY EARLY AFTERNOON. AFTER A BRIEF RESPITE...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG A FRONTAL BOUNDARY THAT SHOULD BEGIN TO SWEEP THROUGH CENTRAL NORTH DAKOTA...KBIS/KMOT/KJMS DURING THE LATE AFTERNOON AND EARLY EVENING. SOME THUNDERSTORMS MAY BE SEVERE WITH STRONG GUSTY WINDS AND LARGE HAIL. THE GREATEST THREAT WOULD BE FROM KBIS TO KJMS. OVERALL VFR CONDITIONS WILL PREVAIL EXCEPT IN THE HEAVIER SHOWERS AND THUNDERSTORMS WHERE MVFR TO IFR SHOULD BE EXPECTED. EAST TO SOUTHEASTERLY WINDS OF 20 TO 30 KNOTS AHEAD OF THE FRONT SHOULD SHIFT TO THE WEST AFTER FRONTAL PASSAGE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NH LONG TERM/AVIATION...BPN/KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 516 AM CDT SAT MAY 22 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-231030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 516 AM CDT SAT MAY 22 2010 /416 AM MDT SAT MAY 22 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ONGOING THUNDERSTORMS ARE FORECAST THIS MORNING. SOME OF THE STRONGER STORMS MOVING NORTH ACROSS THE REGION MAY SUPPORT HAIL AND SOME GUSTY WINDS. REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON OR TONIGHT AS ANOTHER STORM SYSTEM EJECTS NORTHEAST INTO THE NORTHERN PLAINS. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE CENTRAL AND EASTERN DAKOTAS...WITH THE BEST CHANCES ALONG AND EAST OF THE HIGHWAY 83 CORRIDOR. LARGE HAIL...STRONG GUSTY WINDS...AND ISOLATED TORNADOES ARE ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF POSSIBLE STRONG TO SEVERE THUNDERSTORMS IS FORECAST FOR MONDAY AND MONDAY NIGHT...MAINLY OVER CENTRAL AND EASTERN PORTIONS OF THE STATE. STAY TUNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...AND PERHAPS AGAIN EARLY NEXT WEEK MONDAY AND MONDAY NIGHT. NATIONAL WEATHER SERVICE STORM SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT ANY SEVERE WEATHER TO EITHER THE NATIONAL WEATHER SERVICE OFFICE IN BISMARCK...OR TO LOCAL AUTHORITIES. NH
The national radar mosaic for the moment the first event began.
1 hail, 1 flash flood. Local standard time, as filed.
Nickel to quarter size hail fell across the city of Minot.
Thunderstorms with very heavy rain fell across portions of central Ward County. In the city of Minot, underpasses became flooded along with several streets. Local firefighters rescued one person whose vehicle became submerged in the sixth street underpass in Minot.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226363, 226362.